Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

July 30, 2014Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 30, 2014, 7:52 PM CDT for Rusk County, Wisconsin. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2014, 7:52 PM CDT (00:52 UTC)
Expired
Jul 30, 2014, 8:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Rusk County, WI

The radar

The La Crosse radar (KARX), 180 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:54 PM CDTTSTM WND DMG4 N Ladysmith, WISEVERAL TREES DOWNED OVER HOME JUST EAST OF INTERSECTION OF CUT OFF ROAD AND STATE ROAD 27. POWER OUT OVER MUCH OF LADYSMITH. LAW ENFORCEMENT RELAYED REPORT.
Jul 30, 7:54 PM CDTTSTM WND DMG4 N Ladysmith, WISEVERAL TREES DOWN NEAR INTERSECTION OF CUT OFF ROAD AND HIGHWAY 27. POWER OUT OVER PORTION OF LADYSMITH. LAW ENFORCEMENT RELAYED REPORT.
Jul 30, 7:59 PM CDTHAIL 0.75Ladysmith, WIHAIL OCCURRED FOR FOUR MINUTES. HEAVY RAIN ALSO NOTED FOR APPROXIMATELY 5 MINUTES.
Jul 30, 8:10 PM CDTTSTM WND DMG4 Nne Ladysmith, WISEVERAL TREES REPORTED DOWN NEAR INTERSECTION OF CEMETERY ROAD AND CUT OFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WWUS83 KMPX 310052
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
752 PM CDT WED JUL 30 2014

WIZ016-310130-
RUSK-
752 PM CDT WED JUL 30 2014

AT 751 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG 
THUNDERSTORM 5 MILES NORTH OF LADYSMITH. THIS STORM WAS MOVING SOUTH 
AT 30 MPH...INTO LADYSMITH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LADYSMITH.
  CONRATH.
  SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4544 9092 4529 9093 4530 9118 4557 9120
      4557 9104
TIME...MOT...LOC 0052Z 341DEG 24KT 4552 9112

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:44 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 30, 6:44 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT WED JUL 30 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 234 PM CDT WED JUL 30 2014

TONIGHT AND THURSDAY...SURFACE ANALYSIS CONTINUES TO SHOW EXTENSIVE
HIGH PRESSURE OVER MUCH OF THE NORTH-CENTRAL STATES. ALOFT...THE
PATTERN CONTINUES TO BE A TROUGH EAST...RIDGE WEST...WITH NORTHWEST
FLOW OVER CENTRAL NORTH AMERICA. WATER VAPOR IMAGERY SHOWS A SWATH
OF MOISTURE ROUNDING THE WESTERN FRINGES OF THE EASTERN TROUGH...
AROUND A DEVELOPING CUTOFF LOW WITHIN THE CENTER OF THE TROUGH OVER
ONTARIO. AS THIS MOISTURE DROPS SOUTH INTO NORTHERN MINNESOTA AND
LAKE SUPERIOR...ADDITIONAL CLOUD COVER CAN BE EXPECTED OVER WESTERN
WISCONSIN AND FAR EASTERN MINNESOTA THROUGH THE REST OF THE
AFTERNOON AND EARLY EVENING HOURS. GOING FURTHER WEST INTO
MINNESOTA...ASIDE FROM DIURNAL POP-UP MID-LEVEL CUMULUS CLOUDS... NO
SIGNIFICANT WEATHER IS EXPECTED. HOWEVER...FOR WESTERN WISCONSIN...
THIS ADDITIONAL MOISTURE IS IN RESPONSE TO ANOTHER WEAK SHORTWAVE
DISTURBANCE ALOFT. SIMILAR TO YESTERDAY...THIS DISTURBANCE WILL AID
IN ISOLATED SHOWER/THUNDERSTORM DEVELOPMENT FOR PORTIONS OF WESTERN
WISCONSIN. THE SHORTWAVE FOR TODAY IS NOT AS IMPRESSIVE AS THE ONE
EXPERIENCED YESTERDAY...THEREFORE AM EXPECTING LESSER COVERAGE AND
INTENSITY OF ANY STORMS THAT DO FORM. ANY AND ALL ACTIVITY IS
EXPECTED TO DISSIPATE BY SUNSET...ALLOWING FOR CLEAR SKIES
OVERNIGHT. A SIMILAR STORY IS THEN EXPECTED FOR TOMORROW AS YET
ANOTHER WEAK DISTURBANCE ALOFT COMBINED WITH THE HEATING OF THE DAY
WILL MAKE FOR ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS OVER
WESTERN WISCONSIN. AS FOR TEMPERATURES...MORE OF THE SAME IS
EXPECTED WITH NO CHANGE IN AIRMASS. HIGHS ON THURSDAY WILL BE
SIMILAR TO TODAY...REACHING THE UPPER 70S TO LOWER 80S. LOWS TONIGHT
WILL BE SIMILAR TO WHAT WAS RECORDED EARLY THIS MORNING...AGAIN
DROPPING TO THE MIDDLE 50S TO AROUND 60.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 234 PM CDT WED JUL 30 2014

THE LONGER TERM OUTLOOK HASN/T CHANGED MUCH WITH THINGS STILL
LOOKING TO BECOME MORE ACTIVE AS WE HEAD INTO NEXT WEEK. THE
EASTERN UPPER TROUGH LOOKS TO LIFT NORTHWARD AS THE WESTERN RIDGE
FLATTENS SOME WHILE EXPANDING EASTWARD OVER TIME. OF CONCERN WITH
RESPECT TO ACTIVE WEATHER... PARTICULARLY HEAVY RAIN POTENTIAL...
IS A CUTOFF UPPER LOW BENEATH THE UPPER RIDGE WHICH IS PROGGED BY
BOTH THE ECMWF AND GFS TO SLIDE NORTHEAST/EAST INTO OUR AREA
DURING THE FIRST PART OF THE WEEK. THIS FEATURE LOOKS TO BE
ACCOMPANIED BY SOME MONSOONAL MOISTURE... WHICH HELPS TO BOOST
PRECIPITABLE WATER VALUES OVER THE REGION THAT WILL ALREADY BE
INCREASING SOMEWHAT IN SITU FROM LOCAL/REGIONAL
EVAPOTRANSPIRATION. THE MAIN TIME FRAME OF CONCERN LOOKS TO BE
FROM LATER MONDAY THROUGH LATE WEDNESDAY AS THE BAROCLINIC ZONE
LOITERS IN THE AREA WITH THE SURFACE TROUGH POSITIONED TO OUR
WEST. THE GFS AND ECMWF SHOW THE POTENTIAL FOR SEVERAL ROUNDS OF
PCPN/CONVECTION DURING THAT TIME FRAME... AND PRODUCE COPIOUS
RAINFALL IN OUR GENERAL VICINITY... RANGING FROM 2 TO AS MUCH AS 6
INCHES OR SO. THE LOCATION AND TIMING OF EACH ROUND OF PCPN IS
HIGHLY QUESTIONABLE AT THIS TIME... AND IT/S POSSIBLE THE HEAVIEST
ACTIVITY COULD BE JUST TO OUR NORTH OR SOUTH. BUT... THE OVERALL
PATTERN IS LOOKING MORE FAVORABLE FOR SOME HEAVY RAINFALL IN THE
REGION... WITH CONFIDENCE INCREASING A BIT WITH EACH SUCCESSIVE
SERIES OF DETERMINISTIC AND ENSEMBLE GUIDANCE. PRIOR TO THAT...
WE/LL HAVE SOME OCCASIONAL CHANCES FOR SCATTERED LIGHTER PCPN AS
SHORTWAVES CRUISE THROUGH THE AREA IN THE LINGERING NORTHWEST FLOW
AND WE MAINTAIN SUFFICIENT LAPSE RATES FOR SOME SHRA AND ISOLATED
TS ACTIVITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 644 PM CDT WED JUL 30 2014

QUIET WEATHER CONTINUES OVER MOST OF AREA. EXCEPTION WILL BE
CHANCE OF FOG LATE TONIGHT AROUND PARTS OF WEST CENTRAL WISCONSIN.
SCATTERED AFTERNOON AND EVENING SHOWERS THE PAST FEW DAYS HAVE
MOISTENED THE LOW LEVELS SOMEWHAT. LIGHT WINDS AND MOSTLY CLEAR
SKIES SUGGEST SOME FOG MAY FORM LATE TONIGHT IN WISC...ESPECIALLY
IN RIVER VALLEYS AND OTHER LOW LYING AREAS.

THURSDAY WEATHER WILL BE MUCH THE SAME AS THE PAST FEW DAYS. AFTERNOON
OR EVENING SHOWERS IN EASTERN MN AND WESTERN WISC ARE POSSIBLE
AS UPPER LOW REMAINS PARKED OVER JAMES BAY. THUS OCCASIONAL SHORT
WAVES ROTATING SOUTHWARD ACROSS WISCONSIN WILL CONTINUE. MAYBE SOME
THUNDER IN A COUPLE SPOTS AS WELL TOMORROW. WESTERN MN SHOULD JUST HAVE
SOME AFTERNOON CU.

KMSP...VFR CONDITIONS WILL CONTINUE. LIGHT WNW WIND TONIGHT IS
GENERALLY UNFAVORABLE FOR FOG AT KMSP. MORE CU WILL DEVELOP LATE
TOMORROW MORNING ALONG WITH INCREASE IN NW WINDS TO 8-10 KNOTS.

/OUTLOOK FOR KMSP/
FRI...VFR. SLIGHT CHANCE AFTERNOON THUNDER. WINDS NW 5 KTS.
SAT...VFR. WINDS VARIABLE 5 KTS.
SUN...MAINLY VFR. SLIGHT CHANCE OF THUNDER. WINDS SW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...
AVIATION...TDK
Hazardous weather outlook, Jul 30, 12:08 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1208 PM CDT WED JUL 30 2014

WIZ014>016-023>028-311200-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1208 PM CDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD PRODUCE SMALL HAIL...BUT
THE THREAT FOR SEVERE WEATHER IS VERY LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY THROUGH TUESDAY.
AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH
TONIGHT.

MNZ041>045-047>070-073>078-082>085-091>093-311200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1208 PM CDT WED JUL 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS CAN BE EXPECTED SATURDAY THROUGH TUESDAY.
AT THIS TIME...NO ORGANIZED SEVERE WEATHER THREAT IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 30, 4:50 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT WED JUL 30 2014

WIZ015-302230-
BARRON-
450 PM CDT WED JUL 30 2014

...THUNDERSTORM MOVING INTO NORTH CENTRAL BARRON COUNTY THROUGH 530
PM CDT...

AT 447 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SHELL LAKE. THIS STORM WAS MOVING SOUTH AT 25 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BARRONETT.
  HAUGEN.
  CUMBERLAND.
  RICE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4540 9202 4565 9201 4565 9173 4564 9172
      4541 9170
TIME...MOT...LOC 2149Z 000DEG 23KT 4571 9187
Special weather statement, Jul 30, 7:52 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
752 PM CDT WED JUL 30 2014

WIZ016-310130-
RUSK-
752 PM CDT WED JUL 30 2014

AT 751 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTH OF LADYSMITH. THIS STORM WAS MOVING SOUTH
AT 30 MPH...INTO LADYSMITH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  LADYSMITH.
  CONRATH.
  SHELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4544 9092 4529 9093 4530 9118 4557 9120
      4557 9104
TIME...MOT...LOC 0052Z 341DEG 24KT 4552 9112

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:29 PM CDTSpecial Weather StatementMPXRusk61 min
Jul 31, 4:46 PM CDTSpecial Weather StatementMPXBarron59 min
Jul 31, 5:45 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn45 min
Jul 31, 6:37 PM CDTSpecial Weather StatementMPXBarron38 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.